Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 131, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 5, 2003, 9:25 PM CDT for Sunflower County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 9:25 PM CDT (02:25 UTC)
- Expired
- May 5, 2003, 9:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Sunflower County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
| May 5, 9:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KJAN 060224
TORJAN
MSC025-060255-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
924 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
CLAY COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 955 PM CDT
* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 2 MILES EAST OF MONTPELIER...OR ABOUT 14 MILES SOUTH OF
HOUSTON...MOVING EAST AT 60 MPH.
* THE TORNADO IS EXPECTED TO...
BE NEAR WEST POINT AT 940 PM CDT
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW
IF NO UNDERGROUND SHELTER IS AVAILABLE...GO TO AN INTERIOR ROOM ON
THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES ARE NOT SAFE.
LAT...LON 3375 8901 3359 8900 3358 8874 3358 8861
3377 8873
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 5, 3:00 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 5, 3:00 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT MON MAY 05 2003 MAIN FOCUS WILL CONTINUE TO REVOLVE AROUND THE CURRENT CONVECTION AND ITS DEVELOPMENT THROUGH THIS EVENING. 18Z AREA SOUNDINGS CONTINUE TO INDICATE A VERY UNSTABLE AND SHEARED ATMOSPHERE ACROSS THE NORTHERN FA. HOWEVER...LOCATIONS ALONG AND SOUTH OF I-20 ARE SUBSTANTIALLY CAPPED. ONLY FEATURE TO RELEASE THIS CAP WILL BE THE S/W AND ASSOCIATED SPEED MAX COMING OUT OF NE TX. THIS FEATURE IS FORECAST TO ONLY EFFECT THE N PORTIONS OF THE FA. WITH SUCH FAVORABLE PARAMETERS FOR SUPERCELLS AND TORNADOES...THE BEST CHANCES FOR DEVELOPMENT WILL EXIST NORTH OF A LINE FROM MOREHOUSE PARISH TO GREENVILLE AND ALONG THE HIGHWAY 82 CORRIDOR. CONCERNING THE FLOODING POTENTIAL. WILL LEAVE THE FLOOD WATCH AS IS FOR TONIGHT...AS HEAVY RAINS FROM MORNING STORMS HAVE LAID THE FOUNDATION FOR FLASH FLOODING WHEN MORE STORMS DEVELOP THIS EVENING. THE UPPER LEVEL WIND FLOW SUPPORTS TRAINING OF STORMS AND I AM EXPECTING AROUND 2 INCHES OF RAIN...WITH ISOLATED EXCESSIVE AMOUNTS GREATER THAN 5 INCHES POSSIBLE. FOR TUE...ANOTHER S/W WILL MOVE OUT OF THE SW FLOW AND EFFECT AREAS TO MY NORTH. WITH THE PRESENCE OF SFC BOUNDARIES LEFT OVER FROM THIS EVENINGS CONVECTION AND THE APPROACH OF THE S/W WILL CONTINUE SCT POPS ALONG THE N ZONES...ISOLATED CENTRAL. WILL KEEP THIS RAIN CHANCE ORIENTATION THROUGH WED AS LINGERING BOUNDARIES MAY EXIST OVER THE NORTHERN FA. WILL MENTION DRY CONDITIONS...AREA WIDE...FOR THU AS FOCUSING FEATURES LIFT NORTH. FOR FRI...GFS INDICATES A WEAK SFC BOUNDARY MOVING ACROSS THE NORTHERN PORTIONS OF THE FA...WILL MENTION SCT POPS. FOR SAT-MON...UPPER RIDGE MOVES INTO THE REGION AND SHOULD SUPPRESS CONVECTION...WILL CONTINUE THE DRY FORECAST FOR THOSE PERIODS. WITH WITH SUCH A WARM AIRMASS JUST TO THE SOUTH OF THE CONVECTION...AND NOTHING TO PUSH IT OUT OF THE REGION THROUGH THE 7 DAY FORECAST...EXPECT TEMPS IN THE MID TO UPPER 80S ACROSS THE FA. BY THE WEEKEND...I WOULD NOT BE SURPRISED TO SEE A FEW 90S. JAN 74/88/73/89/73 32220 MEI 73/88/72/89/72 22220 .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039. 36
Hazardous weather outlook, May 5, 4:35 PM CDT, 4 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 435 PM CDT MON MAY 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND NORTH OF A DEKALB TO CANTON TO RAYVILLE LINE THROUGH TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH OF THAT LINE. THE AREA MOST IMPACTED SHOULD BE ALONG THE HIGHWAY 82 CORRIDOR WHERE SEVERAL ROUNDS OF SEVERE THUNDERSTORMS HAVE PASSED TODAY. ADDITIONAL SEVERE STORMS ARE LIKELY THROUGH MIDNIGHT WITH LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND A FEW TORNADOES. THE STORM PREDICTION CENTER IS INDICATING A HIGH RISK CATEGORY FOR A FEW DAMAGING TORNADOES AS WELL. AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO THE REGION. A STRONG UPPER LEVEL JET STREAM WILL BE PUSHING INTO THE REGION AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN THE SEVERE THUNDERSTORMS. STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED TORNADOES IN THIS AREA. RESIDUAL BOUNDARIES FROM ONGOING THUNDERSTORMS SHOULD PROVIDE THE FOCUS FOR ADDITIONAL SOUTHWARD DEVELOPMENT DURING THE EVENING HOURS. THE OVERALL SEVERE WEATHER RISK SHOULD SHIFT NORTHWARD ON TUESDAY WITH LITTLE CHANGE IN THE AIRMASS EXPECTED ALL WEEK LONG. RESIDENTS SHOULD MONITOR LATER FORECASTS...WATCHES...WARNINGS AND STATEMENTS CONCERNING THIS SITUATION. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR THROUGH TONIGHT FOR PORTIONS OF NORTHERN MISSISSIPPI...MAINLY EAST OF A MACON TO LEXINGTON TO PARCHMAN LINE. AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OF 2 TO 4 INCHES ARE EXPECTED BY MIDDAY TUESDAY. THESE RAINS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR DRAINING AREAS. FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS COULD OCCUR GENERALLY ALONG AND NORTH OF DEKALB TO CANTON TO RAYVILLE LINE. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... ...DAYS TWO AND THREE... THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY NIGHT THROUGH WEDNESDAY...PARTICULARLY ALONG AND NORTH OF A CROSSETT ARKANSAS...TO LEXINGTON...TO MACON LINE. A SERIES OF DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE RISK OF SEVERE WEATHER. THUNDERSTORMS SHOULD BE CONFINED TO AREAS NORTH OF HIGHWAY 82 BY WEDNESDAY NIGHT WHEN ONLY ISOLATED ONES ARE EXPECTED TO BECOME SEVERE. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS MAY CONTINUE ALONG AND NORTH OF HIGHWAY 82 ON FRIDAY. BY THE WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING THE CHANCE FOR STRONG STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL CONTINUE TONIGHT AND MAY BE NEEDED THROUGH TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 5, 4:32 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0421 PM GREENWOOD MS 1.00 INCH HAIL
05/05/03 LEFLORE REPORTED BY LEFLORE
COUNTY EMA.Local storm report, May 5, 4:53 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM DUNCAN MS 1.00 INCH HAIL
05/05/03 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA.Local storm report, May 5, 5:04 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 1 N MATHISTON MS 0.75 INCH HAIL
05/05/03 WEBSTER REPORTED BY WEBSTER
COUNTY EMA.Local storm report, May 5, 5:11 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM GRENADA MS 0.75 INCH HAIL
05/05/03 GRENADA REPORTED BY GRENADA
COUNTY EMA.Local storm report, May 5, 5:17 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM GRENADA MS FLOODING
05/05/03 GRENADA HEAVY STREET FLOODING
REPORTED BY GRENADA
COUNTY EMA.Local storm report, May 5, 9:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CST MON MAY 5 2003...CORRECTED HEADER...
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM DREW MS TREES DOWN
05/05/03 SUNFLOWER REPORTED BY EMERGENCY
MANAGER.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 59 min |
| May 5, 7:07 PM CDT | Flash Flood Warning | JAN | Bolivar | 3 hr |
| May 5, 7:15 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 40 min |
| May 5, 7:25 PM CDT | Tornado Warning | JAN | Sunflower | 20 min |
| May 5, 7:30 PM CDT | Tornado Warning | JAN | Bolivar | 40 min |
| May 5, 7:52 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada | 43 min |
| May 5, 8:10 PM CDT | Tornado Warning | JAN | Bolivar | 60 min |
| May 5, 8:18 PM CDT | Flash Flood Warning | JAN | Grenada | 102 min |
| May 5, 8:20 PM CDT | Tornado Warning | JAN | Grenada | 30 min |
| May 5, 8:32 PM CDT | Tornado Warning | JAN | Montgomery, Webster | 58 min |
| May 5, 8:35 PM CDT | Tornado Warning | JAN | Sunflower | 50 min |
| May 5, 8:39 PM CDT | Flash Flood Warning | JAN | Sunflower | 3 hr |
| May 5, 9:10 PM CDT | Tornado Warning | JAN | Bolivar | 25 min |
| May 5, 9:24 PM CDT | Tornado Warning | JAN | Clay | 31 min |
| May 5, 9:53 PM CDT | Tornado Warning | JAN | Lowndes | 27 min |
| May 5, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 41 min |
| May 5, 11:55 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 30 min |
| May 6, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 22 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.